The differential diagnosis for rhabdomyolysis was explored but family history was negative for possible hereditary or genetic causes, lab work-up was unremarkable, and atorvastatin, which had been prescribed for several years, had not caused myalgias, arthralgias, or abnormal CPK levels in the past.  After reviewing the patient’s medication list, it was noted that she has started sitagliptin a week before presenting to the ER. Sitagliptin and atorvastatin were both discontinued and subsequently her CPK levels began to decrease. On the day of discharge, her CPK level was 1,220 U/L, chest pain and muscle aches were also considerably reduced following withdrawal of both medications.

Atorvastatin is a selective, competitive inhibitor of HMG-CoA reductase, the rate-limiting enzyme that converts 3-hydroxy-3-methylglutaryl-coenzyme A to mevalonate, a precursor of sterols, including cholesterol. Because it is a substrate for cytochrome P450 3A4, concomitant administration of atorvastatin with strong inhibitors of CYP3A4 can lead to increases in plasma concentrations. It has also been identified as a P-glycoprotein (P-gp) substrate.

Related Articles

Sitagliptin is a dipeptidyl peptidase-4 (DPP-4) inhibitor, which is believed to exert its actions in patients with type 2 diabetes by slowing the inactivation of incretin hormones. Approximately 79% of sitagliptin is excreted unchanged in the urine with metabolism being a minor pathway of elimination. Following a sitagliptin oral dose, approximately 16% is excreted as metabolites of sitagliptin. In vitro studies indicate that the primary enzyme responsible for the limited metabolism of sitagliptin are CYP3A4, with contribution from CYP2C8. Sitagliptin is also a substrate of P-gp.

While the patient was also taking diltiazem, a weak inhibitor of CYP3A4, concomitantly with atorvastatin, clinicians believed it was unlikely the drug was the cause for this episode of rhabdomyolysis, especially since her symptoms coincided with the initiation of sitaglptin. Since the patient did not have any other etiologies for developing rhabdmyolysis, and both atorvastatin and sitagliptin are CYP3A4 and P-gp substrates, it was concluded that this drug interaction was what caused the rhabdomyolysis. Only one other case has reported on the interaction between sitagliptin and statins and sitagliptin alone has never been reported to cause rhabdomyolysis.

Rhabdomyolysis is a serious, potentially fatal, medical condition that has several etiologies. The authors conclude by stating that “a medication review should thoroughly be done in case of myalgias in the absence of any medical or traumatic event likely to cause muscle damage.”

References:

    1. Khan MW, Kurian S, Bishnoi R, (2016) Acute-onset rhabdomyolysis secondary to sitagliptin and atorvastatin interaction Journal of General Medicine. Volume 2016:9 Pages 103—106. DOI doi.org/10.2147/IJGM.S98543